California, 2011Heavy Rain in California, August 1, 2011
August 1, 2011 · NWS SGX · 1 event in 1 county or zone
A large area of upper-level high pressure was located over the south-central portion of the country supplying So Cal with some monsoonal moisture. Broad southwest flow in mid-levels was also present.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of upper-level high pressure was located over the south-central portion of the country supplying So Cal with some monsoonal moisture. Broad southwest flow in mid-levels was also present. Large, isolated, deep moist convection and overshooting tops within weak southwest flow aloft developed by 2 pm on the 1st over the San Diego County Mountains, Riverside Mountains, extreme northeast San Diego County and over Onyx Peak, drifting generally northward. Tuesday the 2nd was explosive between 2 and 3 pm over the Riverside Mountains and extreme northern San Diego County. Southwest flow aloft shunted low level convergence just off the crest and Tuesday storms drained towards the deserts. Flash flooding was observed in multiple locations due to heavy downpours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 1, 1:00 PM PST, 45 minutes earlier.
Area forecast discussion, Aug 1, 1:00 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT MON AUG 1 2011
.SYNOPSIS...
ENOUGH MONSOONAL MOISTURE WILL REMAIN THROUGH TUESDAY FOR SMALL
CHANCES OF AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THE
MOUNTAINS AND DESERTS. DRIER SOUTHWEST FLOW WILL PREVAIL FOR
WEDNESDAY INTO THE WEEKEND. THE MARINE LAYER WILL BEGIN TO REBOUND
THE NEXT FEW NIGHTS AND THIS WILL GRADUALLY INCREASE OUR COASTAL
CLOUD COVERAGE.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THUNDERSTORMS STARTED ERUPTING BEFORE NOON TODAY BUT MOSTLY ALONG
THE PENINSULAR RANGE SO FAR. THESE WILL HAVE SHORT LIFE AND WE DO
NOT EXPECT THE MAGNITUDE OF THUNDERSTORMS THAT WE GOT YESTERDAY. THE
FLOW ALOFT IS SHIFTING FROM A FAVORABLE MONSOON DIRECTION TO THE
SOUTHWEST...DRIER AND LESS FAVORABLE FOR PRODUCING THUNDERSTORMS. ON
TUESDAY THE MOISTURE DECREASES FURTHER SO THE CHANCE WILL BE EVEN
LESS...AND BY WEDNESDAY WE ARE NOT FORECASTING THEM. THE HIGH
PRESSURE RIDGE OVER THE FOUR CORNERS WILL SLIDE EASTWARD UNDER THE
WEIGHT OF A WEAK TROUGH TO OUR NORTH THIS WEEK. THIS IS THE CAUSE OF
THE MONSOON MOISTURE RETREATING AND IT WILL ALSO HELP RECOVER OUR
MARINE LAYER AND FORM MORE COASTAL LOW CLOUDS EACH NIGHT AND
MORNING. TEMPS WILL BE A LITTLE BELOW AVERAGE WEDNESDAY INTO THE
WEEKEND. OVER THE WEEKEND AND EARLY NEXT WEEK THE HIGH PRESSURE
RIDGE ATTEMPTS TO BUILD WESTWARD AGAIN...MAYBE OPENING THE MONSOON
DOOR JUST A CRACK...BUT NOT ENOUGH TO MENTION ANY CHANCES OF PRECIP
IN OUR FORECAST. IT DOES LOOK NOTICEABLY WARMER NEXT WEEK.
&&
.AVIATION...
012045Z...VFR CONDITIONS FOR COASTAL SITES. THERE IS A 20 PERCENT
CHANCE OF OUTFLOW AND RAIN FROM ONGOING AND DEVELOPING THUNDERSTORMS
TO AFFECT PSP NEAR 00Z. FORCING FOR STORMS IS TERRAIN AND HEATING
BUT OUTFLOW BOUNDARIES MAY PROVIDE ADDITIONAL SUPPORT TO 01Z. NOT
MUCH INDICATION OF STRATUS RETURNING TONIGHT BUT POSSIBLY A STRIP OF
CLOUDS IN NORTHERLY LOW LEVEL FLOW JUST OFFSHORE. THERE IS A 40-50
PERCENT CHANCE FOR CRQ AND SAN TO HAVE BKN010 BY 12Z SO HAVE INCLUDED
A TEMPO GROUP FOR SAN.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MM
AVIATION...TARDY
Hazardous weather outlook, Aug 1, 3:25 AM PST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
425 AM PDT MON AUG 1 2011
CAZ042-043-048-050-055>058-060>062-020100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
425 AM PDT MON AUG 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS. THE THE FLASH FLOOD POTENTIAL INDEX IS
MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND ISOLATED
FLASH FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FOR TUESDAY...THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY
EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE FLASH FLOOD
POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
MARTIN
Heavy Rain, San Bernardino
- When
- August 1, 1:45 PM PST to 3:30 PM PST
- Where
- San Bernardino County, 8.6 mi W of Yucca Vly Gnt Rck Ar
- Reported by
- Trained Spotter
- Coordinates
- 34.352, -116.528
Spotter reported 1.05 inches of rainfall in 30 minutes, causing 1-2 inches of mud and water on SR-247 near Blandford Land and Larrea Road.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 6, 201114 deaths · 193 injured · 33 events
- Excessive Heat in Oklahoma, August 1 to 10, 20114 deaths · 101 injured · 25 events
- Heat in Illinois, August 1 to 3, 20114 deaths · 1 event
- Excessive Heat in Missouri, August 1 to 3, 201152 injured · 29 events
- Heat in Pennsylvania, August 1, 20112 deaths · 1 event
- Drought in Texas, August 1 to 31, 2011$100 million · 24 events
- Drought in Missouri, August 1 to 31, 2011$57 million · 6 events
- Drought in Kansas, August 1 to 31, 2011$45 million · 3 events
- Excessive Heat in Illinois, August 1 to 3, 20111 death · 17 events
- Flooding in Iowa, August 1 to 31, 2011$32 million · 5 events
- Excessive Heat in Texas, August 1, 20111 death · 1 event
- Excessive Heat in Missouri, August 1, 20111 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340908.